Nebraska, 2020

Damaging Winds in Nebraska, July 1, 2020

July 1, 2020 · NWS OAX · 4 events in 4 counties and zones

A midlevel short wave made it's way across a favorable environment to produce hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A midlevel short wave made it's way across a favorable environment to produce hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 11:36 PM CST, 25 minutes earlier.

Area forecast discussion, Jun 30, 11:36 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1236 AM CDT Wed Jul 1 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 342 PM CDT Tue Jun 30 2020

Forecast Summary:

There is a fairly decent shot of thunderstorms tonight as a potent
shortwave rotates around upper low in the northern Rockies. Strong,
damaging winds will be the main threat, especially in the northern
half of eastern Nebraska and western Iowa. Then a trend toward
warmer temperatures will take us through the weekend with mid level
ridging building into the region.

Tonight and Wednesday:

Widespread low clouds have persisted across eastern Nebraska and
western Iowa this afternoon, holding temperatures to the middle and
upper 80s for the most part. However a soupy environment
characterized by dew points in the mid and upper 70s made it feel
more like the middle 90s in many areas. It also contributed to
instability as SBCAPE values over 5000 J/kg were noted on RAP
analysis. The atmosphere remains capped this afternoon, and should
remain that way until system approaches from the west.

Shortwave was noted on water vapor imagery rotating northeast
through eastern Wyoming at mid afternoon. Diffluent flow and cooler
mid level air was spreading into western sections of South Dakota
and Nebraska, and was approaching surface front extending from
persistent MCV in western North Dakota into central Nebraska. MLCAPE
was maximized along this boundary where 5000 J/kg was noted over top
of increasing moisture convergence. Effective shear was maximized
near and west of frontal zone, and is forecast to migrate east with
boundary this afternoon and evening.

Continued low level warming under cooling mid levels should lead to
scattered convection along frontal boundary shortly. Models have
been fairly consistent in this scenario. How things progress this
evening is still somewhat in question as solutions vary by a
couple of hours on timing of southeast movement into our area. The
HRRR has been consistent in development of storms, but has
trended slower in regards to advancement into northeast Nebraska.
Have followed this somewhat slower progression of storms into our
area.

Expect convection to begin shortly well west of our area where it
will percolate for several hours into the early evening before nudged
eastward by advancing shortwave and developing cold pool. It appears
supercellular storms with the threat of large hail and possibly
tornadoes will remain generally west of our area before storms
congeal into a line and advance east and southeast. The main
threat then will be damaging winds as instability remains high and
low level jet increases. Storms will likely enter western parts
of Knox through Boone counties by 7 or 8 PM, then race east and
southeast to reach the Omaha and Lincoln areas somewhere in the 10
PM to 2 AM timeframe, and western Iowa Midnight and later.
Damaging winds will be possible much of the night.

Expect main activity to be east of our CWA before 12Z, however
latest trend of HRRR suggests lingering instability behind this line
will be tapped for additional development near and northwest of
Interstate 80, which may linger through the morning.

Additional development Wednesday afternoon is a concern for
southeast Nebraska and southwest Iowa where models indicate frontal
boundary will set up during peak heating. Strong instability will be
available, but only modest shear and low level convergence. Will
introduce a chance for storms there for Wednesday afternoon.

Thursday through Tuesday:

Mid level ridging builds into the Plains from West Texas area on
Thursday and holds through much of the weekend. This pattern will
promote warming of mid and low levels which should squash most
convective attempts. However, low level moisture streaming into the
High Plains will fuel occasional rounds of convection there which
may hold together as they march east during the overnight hours to
affect at least our western CWA. And with 70s dew points remaining
in eastern Nebraska and western Iowa, instability will be high
each afternoon, so can't rule out a pop-up storm from time to
time.

Otherwise expect highs to average the lower 90s each afternoon right
through Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1230 AM CDT Wed Jul 1 2020

The main focus of this TAF period continues to be the large
complex of storms across eastern Nebraska. As of 0530z, KOFK has
already seen it's shot with storms, while KOMA is expected to have
them 05-06z. The southern flank of the complex has been very slow
to progress, giving KLNK a two hour window for storms 06-08z. With
all of these storms, heavy rain and winds over 40 knots will be
possible. After the storm complex moves out of the area, much
lighter winds out of the north are expected to settle in along
with MVFR ceilings through around noon tomorrow and then VFR
conditions through the rest of the period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...Petersen
Hazardous weather outlook, Jun 30, 5:41 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
641 PM CDT Tue Jun 30 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011345-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
641 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Storms have begun to develop in north central Nebraska and will
then progress east into northeast Nebraska later this evening.
Damaging winds and hail are possible with this activity.

Storms may linger in east central and southeast Nebraska, as well
as southwest Iowa, through mid morning Wednesday. Then there is a
chance for additional thunderstorms in these same areas, generally
south and southeast of Interstate 80, during the afternoon. There
is a small chance for severe storms with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

Very warm and somewhat humid conditions are forecast through
next Tuesday. Highs from the upper 80s to middle 90s combined
with the humidity will push heat index values into the 95 to 102
range each afternoon.

There will be intermittent chances for thunderstorms from
Thursday into early next week. Later outlooks will address the
chance of severe storms in those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed in parts of northeast Nebraska
this evening.

In the hours before

Local storm report, Jun 30, 10:24 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1124 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     3 WSW MADISON           41.81N 97.50W
06/30/2020  M57 MPH          MADISON            NE   PUBLIC

            HOME WEATHER STATION MEASUREMENT.

&&

BLB
Local storm report, Jun 30, 10:44 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1144 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             6 E PLATTE CENTER       41.55N 97.37W
06/30/2020  E0.88 INCH       PLATTE             NE   PUBLIC

&&

BLB
Special weather statement, Jun 30, 11:14 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1214 AM CDT Wed Jul 1 2020

IAZ055-069-079-NEZ045-051>053-067-010545-
Pottawattamie IA-Mills IA-Harrison IA-Saunders NE-Cass NE-Sarpy NE-
Washington NE-Douglas NE-
1214 AM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLS...WESTERN
POTTAWATTAMIE...SOUTHWESTERN HARRISON...SARPY...EASTERN WASHINGTON...
DOUGLAS...SOUTHEASTERN SAUNDERS AND NORTHERN CASS COUNTIES UNTIL 1245
AM CDT...

At 1214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Blair to near Elkhorn to 5
miles west of Ashland. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, La Vista, Blair, Ralston,
Gretna, Missouri Valley, Ashland, Valley, Springfield, Yutan,
Louisville, Underwood, Fort Calhoun, Waterloo, Cedar Creek, Kennard
and Modale.

This includes the following highways...
 Interstate 29 between mile markers 39 and 79.
 Interstate 80 in Iowa between mile markers 1 and 14.
 Interstate 80 in Nebraska between mile markers 423 and 454.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southwestern Iowa...and southeastern and east central Nebraska.

LAT...LON 4122 9570 4088 9606 4102 9646 4105 9647
      4104 9654 4106 9659 4134 9632 4164 9628
      4158 9567
TIME...MOT...LOC 0514Z 283DEG 34KT 4164 9624 4133 9624 4105 9649

NICOLAISEN
Local storm report, Jun 30, 11:19 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1219 AM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND GST     1 WNW VALLEY            41.32N 96.37W
07/01/2020  M47 MPH          DOUGLAS            NE   OFFICIAL NWS OBS

&&

BLB
Special weather statement, Jun 30, 11:34 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1234 AM CDT Wed Jul 1 2020

NEZ066>068-078-089-010600-
Cass NE-Otoe NE-Gage NE-Lancaster NE-Saline NE-
1234 AM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANCASTER...WESTERN
OTOE...NORTHEASTERN SALINE...NORTHERN GAGE AND SOUTHERN CASS COUNTIES
UNTIL 100 AM CDT...

At 1234 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Murdock to 5 miles west of Bennet to 5 miles
southwest of Dorchester. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Southeastern Lincoln, Crete, Syracuse, Wilber, Hickman, Weeping
Water, Bennet, Elmwood, Firth, Dorchester, Palmyra, Cortland,
Unadilla, Panama, Avoca, Murdock, Union, Clatonia, Hallam and
Nehawka.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Nebraska.

LAT...LON 4060 9737 4073 9669 4097 9634 4082 9589
      4055 9622 4052 9646 4051 9646 4041 9700
TIME...MOT...LOC 0534Z 296DEG 23KT 4094 9630 4070 9661 4059 9720

NICOLAISEN
Local storm report, Jun 30, 11:59 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1259 AM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 PM     TSTM WND DMG     PILGER                  42.01N 97.05W
06/30/2020                   STANTON            NE   EMERGENCY MNGR

            3 TO 4 INCH LIMBS BROKEN FROM HEALTHY TREES.

&&

BLB

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 1, 12:01 AM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.240, -97.020

Report of several 8+ inch branches broken.

Thunderstorm Wind, Thurston

When
July 1, 12:08 AM CST
Where
Thurston County, 0.86 mi SW of Pender
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.110, -96.710

Emergency manager reported large tree limbs down in Pender.

Thunderstorm Wind, Douglas

When
July 1, 12:12 AM CST
Where
Douglas County, 1.73 mi NW of Elk City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.390, -96.300

Public reported large tree limbs down.

Thunderstorm Wind, Cass

When
July 1, 12:10 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.010, -95.890

Public reported 6+ inch tree limbs damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911048, 911050, 911052, 911053.